• question-icon

    Is immediate medical care required for a chemical burn in the eye?

default
Posted on Wed, 24 Jul 2019 in Vision and Eye Disorders
Question: Should I seek medical attention/ take any further steps? Chemical splash in eye?

I work in a volatile organic compound lab (environmental analysis). Today while preparing a solution I accidentally wound up flicking a small drop of a chemical mix into my eye. I was flicking a syringe containing a "super mix" of 70+ volatile organic compounds (toluene, benzene, chloromethane, chloroform...etc) at a concentration of 20 ug/ml, or 20 ppm, or .002%. Somehow after flicking the syringe a drop of no more than .01-0.1 ml found it's way under my safety glasses and into my eye. Within a minute I flushed my eye for a few minutes and noticed only slight irritation; which might have just been from the water flush.

What I'm worried about is long term effects, either damage to my eye, or adsorption of any of those compounds in my eye and into my blood. The concentration was low but I'm very concerned about exposure to these. Is there any further steps I should take? How easy is it for chemicals to absorb through your eye? Or is the concentration too low to be of a concern?

Thank you, I will provide additional information if needed. I hope I'm not being to paranoid for nothing but I take safety very seriously and don't want to bring this up at work.
doctor
Answered by Dr. Dorina Gurabardhi 1 hour later
Brief Answer:
Immediate first aid is necessary

Detailed Answer:

Hello,

I think that going to the emergency room is the right thing to do in this case. Do not wait to go to the ER because immediate help is necessary.

Even if the amount of chemical splash is small the effects can be long term so you need specialized help.

Meanwhile, at home you can take the following steps:
-clean your hands thoroughly because the chemical can remain there
-wash your eyes for longer than a few minutes, 15 to 20 minutes are needed.
-do not use artificial tears to the eyes
-do not rub the eyes

Hope my answer was helpful. If you have any other questions I'll be glad to help.

Regards,
Dr.Dorina Gurabardhi,
General and Family Physician


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Dorina Gurabardhi 49 minutes later
Thank you for your response. I flushed my eye out for a long time and will seek attention at our urgent care next.

My follow up is, by long term effects what do you mean? Physical damage to the eye or something else? I'm mostly worried about absorbing those compounds into my body, is that a valid concern considering the concentration of the solution?
doctor
Answered by Dr. Dorina Gurabardhi 18 minutes later
Brief Answer:
Chemical can cause physical damage and also poisoning.

Detailed Answer:

Hi,

Physical damage to the eye is the first thing to worry about.
The damage can be on the external surface like cornea and also internal surface like the lens.

This is why a physical examination is needed.

The chemical can also cause poisoning in some cases.

I suggest a complete blood count.

Also, a follow-up examination is needed because the side effects in some cases want more than 24 hours to be shown.

I hope that the negative effects will be minimal but being careful is necessary in these cases.

Hope I have answered your query.

Regards,
Dr. Dorina Gurabardhi,
General and Family Physician
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Dorina Gurabardhi

General & Family Physician

Practicing since :2013

Answered : 9621 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

160 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Dorina Gurabardhi
  • Q - What is the cause of excessive sweating resulting in the feeling of been...

  • Q - What can cause itching and welts on the upper abdomen?

  • Q - How to treat itching of the skin with small scabs on hands and arms?

  • Q - What type of exercises are advisable for a patient with high blood...

  • Q - What causes severe pelvic pain after engaging in sexual intercourse?

  • Q - Can Simvastatin cause side-effects after being on it for 4 years?

  • Q - What do abdominal pain with difficulty urinating indicate?

  • Q - Does mold causes heart palpitation and hot flashes?

  • Q - Can Ketamine help treat chronic depression in an elderly person?

  • Q - How can itchy rashes on the stomach be treated despite using Lotrix lotion?

backtotop2